Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

May 27, 2017Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at May 27, 2017, 1:25 PM MDT for Teller County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 1:25 PM MDT (19:25 UTC)
Expired
May 27, 2017, 2:00 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WWUS85 KPUB 271925
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT SAT MAY 27 2017
 
COZ076-081>083-085-272000-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
125 PM MDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cripple Creek, or 26 miles west of Colorado Springs,
moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek, Victor and Pikes Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3884 10487 3859 10490 3867 10538 3870 10537
      3870 10533 3885 10533
TIME...MOT...LOC 1924Z 273DEG 26KT 3878 10532 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 27, 12:16 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 27, 12:16 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1216 PM MDT Sat May 27 2017

.SHORT TERM...(Today and tonight)
Issued at 405 AM MDT Sat May 27 2017

Low stratus has moved over nrn Teller and northern El Paso counties,
and are beginning to move into Kiowa county.  The low clouds have
had a hard time spreading southward as the NAM has forecast, due to
the strong northerly downslope sfc winds that are occurring over El
Paso and Pueblo counties.  The HRRR shows the sfc winds weakening
over srn El Paso and Pueblo counties toward 12Z.  By 12Z low clouds
will probably cover much of the southeast plains with the best
coverage from KLHX and eastward and over nrn El Paso county. The
stratus is then expected to dissipate from west to east thru the
morning hours.

An upper level trof will be moving over CO today and tonight, from
northwest to southeast.  There will be good low and mid level mstr
over eastern areas this afternoon and evening, and with the
disturbance moving over the area there should be a good chance for
showers/tstms over the ern mtns and plains, and over the central
mtns.  With more limited mstr over the southwest mtns and San Luis
Valley, showers/tstms should be more isolated to scattered.

It looks like showers will probably start over the central mtns
first today in the mid to late morning time-frame, and will then
spread into Pikes Peak and Teller county by noon.  It looks like in
the early afternoon pcpn over mtn areas will spread south into the
southwest mtns and the nrn Sangres and Wets.  The forecast models
also show widespread pcpn developing ovr El Paso county in the early
afternoon.  Pcpn then spreads along the I-25 corridor and all but
the far southeast plains by mid to late afternoon.

SPC shows a marginal risk of severe wx today over most of the
southeast plains.  The NAM12 show the highest area of CAPE this
afternoon (800-1200 J/kg) from near the Wet mtns to the KTAD area
and eastward acrs Las Animas and Baca counties.  Deep layer shear
values are expected to be 50-60 kts.  Lapse rates around 18Z are
expected to be from about 7 C/km over El Paso county to around 8
C/km over the southern portions of the sern plains.  By 21Z lapse
rates over northern areas are expected to be 5-6 C/km,  and 8-9 C/km
over the southern areas.  It appears the best chance for severe wx
will probably be over the srn I-25 corridor area, south of Pueblo,
and over Las Animas and Baca counties where the will likely see the
best instability.

Widespread pcpn continues acrs most of the sern plains thru the
evening and then ends by late night.

.LONG TERM...(Sunday through Friday)
Issued at 405 AM MDT Sat May 27 2017

An unsettled pattern will remain in place across Colorado through
the extended period.

Sunday...An upper shortwave is forecast to be exiting the region
Sunday morning, while a ridge of high pressure develops over the
western US. Slightly cooler air will remain in place, while somewhat
limited moisture will keep convection chances mainly tied to the
higher terrain. Look for high temps in the mid 60s to mid 70s.

Monday through Wednesday...The EC model is leaning towards pushing
the region into a diurnal spring/summer convection pattern, while
the GFS is staying exceptionally wet through the long range. Both
models do indicate that a ridge of high pressure over the western US
will strengthen and gradually slip towards Colorado , but also show
that a closed low will develop over the CA baja. This will help to
draw moisture up into the Four Corners region, providing for a daily
chance of aftn and eve showers and thunderstorms. Expect a gradual
warming trend through the week, with max temps climbing into the
upper 60s for the high valleys, and 70s to around 80F for the
plains.

Thursday and Friday...Very similar weather trends expected for the
end of the work week, though the upper pattern shifts slightly. By
Thu the upper ridge axis will have moved east and be located over
the state, and then east of Colorado for Fri. The flow aloft becomes
more westerly for Fri, but models show that for both days there will
still be the chance for aftn and eve showers and thunderstorms, with
no significant change in the ongoing temps. Therefore, expect max
temps in the 70s to around 80F for both days. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1213 PM MDT Sat May 27 2017

Generally, VFR conditions are expected over the next 24 hours at
all three TAF sites, though MVFR conditions or worse may occur
briefly in thunderstorms.

Scattered showers and thunderstorms will spread across the
central and southern Colorado mountains and southeast Colorado
plains this afternoon into early evening. GOES-16 visible imagery
and radar data already show a few thunderstorms moving into the
Pikes Peak region near KCOS. Storms will spread to the southeast
throughout the day, impacting KPUB after 20Z. KALS may also
experience scattered showers and thunderstorms this
afternoon/evening. Activity is expected to come to an end at all
three TAF sites by 05Z.

KCOS and KPUB will have gusty winds from the north, KALS from the
west, this afternoon through early evening, before subsiding after
01Z. Winds in the afternoon will generally be in the 10-15 knot
range gusting to 20-25 knots.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MOORE
AVIATION...LINE
Hazardous weather outlook, May 27, 11:10 AM MDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Sat May 27 2017

COZ058>089-093>099-281715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Sat May 27 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to numerous storms will occur across the eastern Sawatch
and Mosquito Ranges, the eastern mountains, and plains through
the evening hours. The eastern San Juan and La Garita Mountains
and San Luis Valley should see isolated storms. The main storm
risks across the area will be lightning and wind gusts up to 50
mph. Locally heavy rain will also be a risk across eastern burn
scars. A few severe storms will be likely across the southeast
plains, with the risks being hail up to the size of golf balls,
wind gusts around 60 mph, and an isolated tornado possible. The
best chance for severe storms will be east of the I-25 corridor
this afternoon and early evening.

Some light snow accumulations will be possible over the higher
peaks and passes of the eastern Sawatch and Mosquito Ranges and
the eastern mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered storms will occur each day, mainly in the
afternoon and evening hours. The primary storm risks will be
lightning and wind gusts up to 45 mph with a few of the stronger
storms producing some small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the I-25 corridor and southeast plains, and for
light snow accumulations across the higher mountain peaks an
d passes of the eastern Sawatch and Mosquito Ranges and eastern
mountains this afternoon and evening.

13/13

In the hours before

Special weather statement, May 27, 12:42 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1242 PM MDT SAT MAY 27 2017

COZ081-082-085-271915-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
1242 PM MDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 115 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pikes Peak, or 13 miles west of Colorado Springs, moving east at 30
mph.

Nickel size hail, winds in excess of 40 mph and brief heavy
rainfall will be possible with this storm.

Locations impacted include...
Southwestern Colorado Springs, Manitou Springs and Fort Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 10510 3880 10511 3888 10483 3870 10481
TIME...MOT...LOC 1841Z 266DEG 28KT 3878 10506

mw
Special weather statement, May 27, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT SAT MAY 27 2017

COZ076-081>083-085-272000-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
125 PM MDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cripple Creek, or 26 miles west of Colorado Springs,
moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek, Victor and Pikes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3884 10487 3859 10490 3867 10538 3870 10537
      3870 10533 3885 10533
TIME...MOT...LOC 1924Z 273DEG 26KT 3878 10532

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:10 PM MDTSevere Thunderstorm WarningPUBEl Paso50 min
May 26, 6:54 PM MDTSevere Thunderstorm WarningPUBEl Paso45 min
May 26, 6:59 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
May 26, 7:52 PM MDTTornado WarningPUBEl Paso23 min
May 26, 8:14 PM MDTTornado WarningPUBEl Paso21 min
May 27, 12:42 PM MDTSpecial Weather StatementPUBTeller33 min
May 27, 1:36 PM MDTSpecial Weather StatementPUBPueblo39 min
May 27, 2:26 PM MDTSpecial Weather StatementPUBPueblo49 min
May 27, 2:57 PM MDTSpecial Weather StatementPUBHuerfano33 min
May 27, 3:16 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas44 min
May 27, 3:24 PM MDTSpecial Weather StatementPUBOtero51 min
May 27, 3:48 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas42 min
May 27, 3:51 PM MDTSpecial Weather StatementPUBLas Animas24 min
May 27, 3:53 PM MDTTornado WarningPUBHuerfano, Las Animas37 min
May 27, 4:02 PM MDTSpecial Weather StatementPUBPueblo43 min
May 27, 4:06 PM MDTSpecial Weather StatementPUBBent39 min
May 27, 4:18 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Otero27 min
May 27, 4:22 PM MDTSevere Thunderstorm WarningPUBLas Animas38 min
May 27, 4:42 PM MDTSevere Thunderstorm WarningPUBLas Animas48 min
May 27, 4:43 PM MDTSevere Thunderstorm WarningPUBBent32 min
May 27, 4:51 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
May 27, 5:15 PM MDTSevere Thunderstorm WarningPUBBent, Prowers30 min
May 27, 5:23 PM MDTSevere Thunderstorm WarningPUBLas Animas52 min
May 27, 5:36 PM MDTSpecial Weather StatementPUBLas Animas39 min
May 27, 5:40 PM MDTSpecial Weather StatementPUBBaca50 min
May 27, 5:44 PM MDTSpecial Weather StatementPUBProwers46 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.